Wisconsin, 2014

Hail and Damaging Winds in Wisconsin, September 4, 2014

September 4, 2014 · NWS GRB · 20 events in 6 counties and zones

Thunderstorms formed north of a warm front and propagated east across northern Wisconsin. The storms produced wind gusts in excess of 60 mph, large hail, and heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$42,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms formed north of a warm front and propagated east across northern Wisconsin. The storms produced wind gusts in excess of 60 mph, large hail, and heavy rainfall. The most significant wind damage occurred near Townsend (Oconto Co.) where estimated gusts to 75 mph downed at least 30 trees, causing roof damage to a dozen homes. Golf ball to tennis ball size hail fell in Oneida County near Rhinelander and Lake Tomahawk. Rainfall totals from the storms ranged from 3 to 3.5 inches at Lake Tomahawk (Oneida Co.), Three Lakes (Oneida Co.), and Lac du Flambeau (Vilas Co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 4, 5:45 AM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Sep 4, 5:45 AM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
645 AM CDT THU SEP 4 2014

UPDATED AVIATION PORTION FOR 12Z TAF ISSUANCE

.SHORT TERM...TODAY...TONIGHT...AND FRIDAY
ISSUED AT 327 AM CDT THU SEP 4 2014

PCPN TRENDS AND THE POTENTIAL FOR SVR TSTMS TODAY AND TONIGHT ARE
THE MAIN FCST CONCERNS.

VERY DIFFICULT FCST EARLY THIS MORNING...WITH SEVERAL AREAS OF ONGOING
CONVECTION TO CONTEND WITH...AND ISSUES RELATING TO CAPPING LATER
TODAY AND EARLY TONIGHT. ONE AREA OF TSTMS ASSOCIATED WITH A S/W
TROF...RRQ OF AN UPPER LEVEL JET AND A H8 WARM FRONT...WAS MOVG
OUT OF NE WI EARLY THIS MORNING. ANOTHER CLUSTER OF STORMS HAD
RECENTLY FORMED OVER SW/SC WI...WHERE STG WAA WAS FOCUSED ALONG
A TIGHT BAROCLINIC ZONE. OF PERHAPS EVEN GREATER CONCERN WAS A
LARGE AREA OF CONVECTION ORGANIZING OVER EASTERN ND...AND TRACKING
EAST TOWARD N WI.

EXPECT THE TSTMS OVER SOUTHERN WI TO JUST BRUSH OUR FAR SOUTHERN
COUNTIES THIS MORNING...OR PERHAPS STAY JUST SOUTH. THE MAIN
CONCERN IS THE DEVELOPING MCS OVER EASTERN ND...WHICH SEVERAL
MODELS...INCLUDING THE 05Z HRRR...TAKE THROUGH FAR NORTHERN WI
LATE THIS MORNING/EARLY AFTERNOON. WITH A WARM FRONT LIFTING
TOWARD THE REGION...CAPE INCREASING TO NEAR 2000 J/KG BY MIDDAY
AND STRONG DEEP LAYER SHEAR IN PLACE...POTENTIAL FOR SVR TSTMS
OVER N WI LOOKS PRETTY GOOD. VERY WARM AND HUMID CONDITIONS
ARE ANTICIPATED...WITH TEMPS RISING WELL INTO THE 80S...AND
DEW POINTS IN THE UPPER 60S AND LOWER 70S.

MORE STORMS MAY DEVELOP ON THE NORTHERN EDGE OF THE CAP OVER
NORTHERN WI AS A COLD FRONT SHIFTS INTO WSTRN WI LATE IN THE DAY.
HOWEVER...THE CAP COULD PROVE TO BE TOO STRONG FOR ADDITIONAL TSTM
DEVELOPMENT UNTIL THE FRONT ARRIVES IN THE EVG. WITH CONCERNS
ABOUT CAPPING...AND A LACK OF A SIGNIFICANT UPPER LEVEL FORCING...
WILL KEEP POPS IN THE CHANCE CATEGORY FOR TONIGHT. STRONG
INSTABILITY AND MODERATE TO STRONG SHEAR WILL SUPPORT A
CONDITIONAL THREAT OF SVR TSTMS THROUGH THE NIGHT.

WILL KEEP A SMALL CHANCE OF STORMS IN OUR FAR SE COUNTIES EARLY
FRIDAY...OTHERWISE FRIDAY LOOKS PARTLY SUNNY...MUCH COOLER AND
LESS HUMID...WITH HIGHS IN THE 60S AND LOWER 70S.

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY
ISSUED AT 327 AM CDT THU SEP 4 2014

HIGH PRESSURE WILL DOMINATE THE WEATHER PATTERN FRIDAY NIGHT
THROUGH MONDAY...BRINGING MOSTLY CLEAR SKIES AT NIGHT AND
MOSTLY SUNNY DAYS. BEYOND MONDAY...SOME BIG DIFFERENCES NOTED
AMONG THE MODELS...INCLUDING A DRASTIC CHANGE IN THE ECMWF
MODEL OUTPUT TONIGHT COMPARED TO ITS 12Z RUN. ONLY MINOR
ADJUSTMENTS TO THE GRIDS THROUGH MONDAY...AND NO REAL CHANGES
BEYOND MONDAY. DID DEPICT OUR LOCATIONS THAT HAVE WARM OR
COLD BIASES EACH PERIOD IN THE LONG TERM FORECAST PERIOD.
&&

.AVIATION...FOR 12Z TAF ISSUANCE
ISSUED AT 639 AM CDT THU SEP 4 2014

AREAS OF LOW CIGS (IFR/MVFR) AND PATCHY FOG SHOULD GRADUALLY
DISSIPATE THIS MORNING.

TSTMS OVER NE MN WILL TRACK ACROSS NORTHERN WI DURING THE LATE
MORNING AND EARLY AFTERNOON. SOME OF THESE STORMS WILL BE SEVERE...
WITH DAMAGING WINDS..LARGE HAIL AND TORRENTIAL RAINFALL. HAVE ADDED
A TEMPO GROUP FOR THE RHI TAF. SCT TSTMS SHOULD ALSO DEVELOP ALONG
AND AHEAD OF A COLD FRONT LATE THIS AFTERNOON AND TONIGHT. HAVE
ESTIMATED THE MOST LIKELY FOUR-HOUR PERIOD FOR STORMS AT EACH
SITE. LLWS SHOULD REDEVELOP AHEAD OF THE COLD FRONT LATE THIS
AFTERNOON AND EVENING...THEN QUICKLY WEAKEN AS THE FRONT MOVES
THROUGH.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....KIECKBUSCH
LONG TERM......ECKBERG
AVIATION.......KIECKBUSCH
Hazardous weather outlook, Sep 4, 2:55 AM CST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
355 AM CDT THU SEP 4 2014

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-050900-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
355 AM CDT THU SEP 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A CLUSTER OF THUNDERSTORMS IS EXPECTED TO MOVE ACROSS NORTHERN
WISCONSIN LATER THIS MORNING AND EARLY AFTERNOON. SOME OF THE
STORMS MAY BE SEVERE...WITH VERY LARGE HAIL...DAMAGING WINDS
AND TORRENTIAL RAINFALL.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION LATE THIS
AFTERNOON AND TONIGHT. THIS DEVELOPMENT IS LESS CERTAIN...AS WARM
TEMPERATURES ALOFT WILL LIKELY INHIBIT STORM FORMATION UNTIL A
COLD FRONT ARRIVES IN THE EVENING. THE BEST ESTIMATE IS THAT
SCATTERED STORMS WILL DEVELOP OVER NORTH CENTRAL WISCONSIN TOWARD
SUNSET...THEN SPREAD SOUTHEAST ACROSS THE FORECAST AREA THROUGH
THE NIGHT. IF THE STORMS DEVELOP AS FORECAST...THEY MAY BE
SEVERE...WITH DAMAGING WINDS AND LARGE HAIL.

BE SURE TO CLOSELY MONITOR THE LATEST FORECASTS AND STATEMENTS ON
THIS POTENTIALLY DANGEROUS WEATHER SITUATION... ESPECIALLY IF YOU
HAVE OUTDOOR ACTIVITIES PLANNED FOR TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

LMZ521-522-541>543-050900-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
355 AM CDT THU SEP 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

GUSTY SOUTH WINDS AND BUILDING WAVES WILL CREATE CONDITIONS
HAZARDOUS FOR SMALL CRAFT. A SMALL CRAFT ADVISORY IS IN
EFFECT. IN ADDITION...AREAS OF MARINE FOG MAY CAUSE NAVIGATION
PROBLEMS.

THERE IS A CHANCE OF THUNDERSTORMS NORTH OF STURGEON BAY THIS
AFTERNOON...AND OVER THE ENTIRE MARINE FORECAST AREA TONIGHT.
SOME OF THE STORMS COULD BE SEVERE...WITH STRONG WINDS...LARGE
HAIL AND TORRENTIAL RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

TSK/RE

In the hours before

Special weather statement, Sep 4, 3:14 AM CST, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
414 AM CDT THU SEP 4 2014

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-041700-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
INCLUDING THE CITIES OF...EAGLE RIVER...RHINELANDER...CRANDON...
TOMAHAWK...ANTIGO...KESHENA...STURGEON BAY...WAUSAU...
WISCONSIN RAPIDS...STEVENS POINT...APPLETON...GREEN BAY...
ALGOMA...WAUTOMA...OSHKOSH...CHILTON...TWO RIVERS...CRIVITZ
414 AM CDT THU SEP 4 2014

...A COUPLE ROUNDS OF SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND
TONIGHT...

A CLUSTER OF THUNDERSTORMS OVER EASTERN NORTH DAKOTA AND NORTHWEST
MINNESOTA IS EXPECTED TO TRACK ACROSS NORTHERN WISCONSIN LATER
THIS MORNING AND EARLY AFTERNOON. THE GREATEST THREAT SHOULD BE
NORTH OF A LINE FROM RHINELANDER TO WAUSAUKEE. SOME OF THE STORMS
WILL LIKELY BE SEVERE...WITH VERY LARGE HAIL...DAMAGING WINDS AND
TORRENTIAL RAINFALL.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION LATE THIS
AFTERNOON AND TONIGHT. THIS DEVELOPMENT IS LESS CERTAIN...AS WARM
TEMPERATURES ALOFT WILL LIKELY INHIBIT STORM FORMATION UNTIL A
COLD FRONT ARRIVES IN THE EVENING. THE BEST ESTIMATE IS THAT
SCATTERED STORMS WILL DEVELOP OVER PARTS OF NORTH CENTRAL AND
CENTRAL WISCONSIN TOWARD SUNSET...THEN SPREAD SOUTHEAST ACROSS THE
FORECAST AREA THROUGH THE NIGHT. IF THE STORMS DEVELOP AS
FORECAST...THEY MAY BE SEVERE...WITH DAMAGING WINDS AND LARGE
HAIL.

BE SURE TO CLOSELY MONITOR THE LATEST FORECASTS AND STATEMENTS ON
THIS POTENTIALLY DANGEROUS WEATHER SITUATION...ESPECIALLY IF YOU
HAVE OUTDOOR ACTIVITIES PLANNED FOR TODAY OR TONIGHT.

KIECKBUSCH
Special weather statement, Sep 4, 7:17 AM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
817 AM CDT THU SEP 4 2014

WIZ005-010>012-018-019-041430-
FLORENCE-FOREST-LANGLADE-LINCOLN-ONEIDA-VILAS-
817 AM CDT THU SEP 4 2014

...STRONG THUNDERSTORMS APPROACHING NORTHERN WISCONSIN...

AT 803 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS APPROACHING VILAS...ONEIDA AND LINCOLN
COUNTIES. THE STORMS WERE LOCATED ABOUT 50 MILES WEST OF LAC DU
FLAMBEAU AND MANITOWISH WATERS...AND ABOUT 60 MILES WEST OF LAKE
TOMAHAWK.  THE STORMS WERE MOVING EAST AT 50 MPH.

THESE STORMS SHOULD BEGIN TO IMPACT WESTERN VILAS AND ONEIDA
COUNTIES BY 9 AM.

THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS IF THEY CAN MAINTAIN THEIR STRENGTH.

TORRENTIAL RAINFALL AND LOCALIZED FLOODING IS ALSO POSSIBLE WITH
THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  WINCHESTER BY 9 AM CDT...
  LAC DU FLAMBEAU BY 9 AM CDT...
  SQUIRREL LAKE AND BOULDER JUNCTION BY 900 AM CDT...
  WILLOW RESERVOIR AND TRIPOLI BY 910 AM CDT...
  NEW WOOD WILDLIFE AREA BY 915 AM CDT...
  COUNCIL GROUNDS STATE PARK BY 925 AM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

EB

The radar

The Green Bay radar (KGRB), 45 km away, was scanning. The volume nearest the first event began at 13:22 UTC.

Open the radar archive at this moment

Event by event

14 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Outagamie

When
September 4, 7:20 AM CST
Where
Outagamie County, Hortonville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.330, -88.630

Quarter size hail fell in Hortonville.

Hail, Outagamie

When
September 4, 7:26 AM CST
Where
Outagamie County, 0.69 mi S of Greenville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.290, -88.530

Penny size hail fell in Greenville.

Hail, Oneida

When
September 4, 8:40 AM CST
Where
Oneida County, 3 mi N of Hazelhurst
Measured
1 in hail
Reported by
Public
Coordinates
45.843, -89.720

Quarter size hail fell north of Hazelhurst.

Hail, Oneida

When
September 4, 8:50 AM CST
Where
Oneida County, 0.84 mi SE of Lake Tomahawk
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.810, -89.590

Thunderstorms produced nickel to quarter size hail and heavy rain at Lake Tomahawk.

Hail, Oneida

When
September 4, 8:50 AM CST
Where
Oneida County, 4 mi NE of Lake Tomahawk
Measured
2.5 in hail
Reported by
Public
Coordinates
45.861, -89.541

Thunderstorms produced hail up to tennis ball size southeast of Lake Tomahawk.

Thunderstorm Wind, Oneida

When
September 4, 8:54 AM CST
Where
Oneida County, 0.84 mi SE of Minocqua
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.860, -89.690

Thunderstorm winds downed trees in Minocqua.

Hail, Oneida

When
September 4, 8:54 AM CST
Where
Oneida County, 0.84 mi SE of Minocqua
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.860, -89.690

Thunderstorms produced hail up to quarter size in Minocqua.

Hail, Oneida

When
September 4, 8:55 AM CST
Where
Oneida County, 3.56 mi SE of Mc Naughton
Measured
2.5 in hail
Reported by
Public
Coordinates
45.700, -89.490

Thunderstorms produced hail up to tennis ball size northwest of Rhinelander.

Hail, Oneida

When
September 4, 8:55 AM CST
Where
Oneida County, 3.44 mi ESE of Lake Tomahawk
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
45.810, -89.530

Thunderstorms produced golf ball size hail near Lake Tomahawk.

Hail, Oneida

When
September 4, 9:00 AM CST
Where
Oneida County, 2.13 mi NNE of Rhinelander
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
45.660, -89.410

Thunderstorms produced golf ball size hail north of Rhinelander.

Hail, Oneida

When
September 4, 9:01 AM CST
Where
Oneida County, 1.46 mi SSW of Cassian
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.580, -89.730

Quarter size hail fell about 8 miles north of Tomahawk.

Hail, Oneida

When
September 4, 9:15 AM CST
Where
Oneida County, 0.84 mi SE of Three Lakes
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.790, -89.160

Thunderstorms dropped hail to quarter size at Three Lakes.

Thunderstorm Wind, Oneida

When
September 4, 9:15 AM CST
Where
Oneida County, 0.84 mi SE of Three Lakes
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.790, -89.160

Thunderstorms produced winds estimated near 60 mph at Three Lakes.

Hail, Oneida

When
September 4, 9:17 AM CST
Where
Oneida County, 0.84 mi SE of Three Lakes
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.790, -89.160

Quarter size hail fell at Three Lakes.

Hail, Lincoln

When
September 4, 9:20 AM CST
Where
Lincoln County, 3.38 mi NW of Harrison
Measured
1 in hail
Reported by
Social Media
Coordinates
45.520, -89.540

Hail to at least quarter size fell in Harrison. The time of this report is estimated.

Thunderstorm Wind, Lincoln

When
September 4, 9:30 AM CST
Where
Lincoln County, Merrill
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.180, -89.680

Thunderstorm winds caused scattered tree damage in Merrill.

Thunderstorm Wind, Forest

When
September 4, 9:30 AM CST
Where
Forest County, 0.69 mi S of Argonne
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.660, -88.880

Thunderstorm winds downed numerous trees in the Argonne area. The time of this report is estimated.

Thunderstorm Wind, Oconto

When
September 4, 10:20 AM CST
Where
Oconto County, Townsend
Measured
65 kt (75 mph) estimated gust
Property damage
$42,000
Reported by
Law Enforcement
Coordinates
45.330, -88.580

Thunderstorm winds, estimated at 75 mph, downed at least 30 trees in the Townsend area. A dozen homes sustained roof minor roof damage from fallen trees.

Thunderstorm Wind, Marinette

When
September 4, 10:45 AM CST
Where
Marinette County, 0.49 mi E of Beaver
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.130, -88.010

Thunderstorm winds, estimated at 65 mph, downed trees in southwest Marinette County, around Beaver. The time of this report is estimated.

Hail, Marinette

When
September 4, 1:18 PM CST
Where
Marinette County, 9.14 mi SW of Athelstane
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
45.350, -88.250

Penny size hail fell at the Caldron Falls Reservoir.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542888, 542889, 542904, 542891, 542905, 542900, 542906, 542892, 542893, 542894, 542895, 542896, 543874, 542897, 542898, 542901, 542907, 542902, 542903, 542899.